Medical questions & health advice by board certified doctors
"What is gastritis?"
I'm a middle-aged man, and I've had trouble with stomach ulcers in the past. Recently I had a fit of vomiting and there was blood in it. The doctor is saying I have gastritis. What does this really mean? Is it connected to my ulcers, and will I have to treat them in the same way?
Gastritis is irritation of the lining in the stomach. An ulcer occurs when the lining is actually destroyed, forming a small hole in the wall that can lead to bleeding or other very serious consequences. They are both very common problems with many potential causes. Medications, such as aspirin, ibuprofen, and other anti inflammatory drugs, are often associated with gastritis. Infections, especially with the bacteria helicobacter pylori, are another common cause. Treatments for gastritis vary widely, and may include lifestyle modifications, medications, and endoscopy. The cause of your gastritis will determine your treatment, and only a physician who knows the details of your case can provide appropriate recommendations. You should call your doctor or go to the hospital if you have more blood in your vomit or stool, dark stool, dizziness, uncontrollable vomiting, shortness of breath, or severe abdominal pain, as these symptoms could indicate worsening of your condition.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.